Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 152, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 2:30 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2015, 2:30 PM PDT (21:30 UTC)
- Expired
- Oct 18, 2015, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 3:55 PM PDT | FLASH FLOOD | 15 E Kelso, CA | ROCKS AND DEBRIS ON BLACK CANYON RD NEAR HOLE-IN-THE-WALL MAKING IT IMPASSABLE. |
| Oct 18, 4:15 PM PDT | FLASH FLOOD | 5 Nnw Kelso, CA | ROCKS AND DEBRIS COVERED ROADWAY CAUSING KELBAKER RD TO BE CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
045
WGUS55 KVEF 182130
FFWVEF
CAC071-190030-
/O.NEW.KVEF.FF.W.0152.151018T2130Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT SUN OCT 18 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 530 PM PDT
* AT 227 PM PDT...DOPPLER RADAR INDICATED WIDESPREAD HEAVY RAIN FROM
KELBAKER ROAD SOUTH OF BAKER TO NEAR AMBOY. HEAVY RAIN AND FLASH
FLOODING WILL SPREAD EAST TO IMPACT THE CIMA...KELSO...MITCHEL
CAVERNS...AND AMBOY AREAS THROUGH 530 PM. EXPECT WIDESPREAD ROAD
CLOSURES AND FLOODED WASHES.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...MOUNTAIN PASS...AMBOY...HOLE IN
THE WALL CAMPGROUND...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID
HILLS CAMPGROUND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 152 AND 171.
INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 52 AND 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
3557 11561 3514 11529 3438 11547 3437 11594
$$
OUTLER2 follow-up statements
586
WGUS75 KVEF 182331
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 PM PDT SUN OCT 18 2015
CAC071-190030-
/O.CON.KVEF.FF.W.0152.000000T0000Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
431 PM PDT SUN OCT 18 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 430 PM PDT...HEAVIEST THUNDERSTORM ACTIVITY HAS MOVED EASTWARD
BUT LOCAL WASHES AND DRAINAGES WILL CONTINUE TO RUN HIGH THOUGH THE
EVENING. WIDESPREAD ROAD CLOSURES ARE LIKELY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...MOUNTAIN PASS...AMBOY...HOLE IN THE
WALL CAMPGROUND...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS
CAMPGROUND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 15 IN CALIFORNIA BETWEEN MILE MARKERS 152 AND 171.
INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 52 AND 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
3557 11561 3514 11529 3438 11547 3437 11594
$$
OUTLER056
WGUS75 KVEF 190021
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT SUN OCT 18 2015
CAC071-190030-
/O.EXP.KVEF.FF.W.0152.000000T0000Z-151019T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
521 PM PDT SUN OCT 18 2015
...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 530 PM PDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. LOCAL WASHES AND DRAINAGES WILL CONTINUE TO SEE
ELEVATED FLOWS THIS EVENING AND SOME LOCAL ROADWAYS MAY BE WASHED
OUT FROM EARLIER RAINFALL.
LAT...LON 3457 11613 3513 11620 3535 11587 3546 11585
3557 11561 3514 11529 3438 11547 3437 11594
$$
OUTLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 10:05 AM PDT, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 18, 10:05 AM PDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1005 AM PDT SUN OCT 18 2015 .SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND NEVADA WILL BRING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS TODAY...ALONG WITH A THREAT OF FLASH FLOODING. ADDITIONAL UPPER LEVEL DISTURBANCES WILL CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF NEXT WEEK. && .UPDATE...THE LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION IS DEVELOPING PRETTY CLOSELY TO HOW INHERITED POP/WX GRIDS DEPICT. A TRAIN OF THUNDERSTORMS HAS BEEN PERSISTING FROM DEATH VALLEY JUNCTION UP THROUGH AMARGOSA VALLEY AND THE NEVADA NATIONAL SECURITY SITE. RECENT HRRR RUNS DEPICT A LINE OF CONVECTION DEVELOPING FROM MOUNTAIN PASS IN CALIFORNIA UP THROUGH CENTRAL AND NORTHEAST CLARK COUNTY BETWEEN 19Z AND 23Z. ONLY MINOR ADJUSTMENTS WERE MADE TO THE POP/WX GRIDS TO INCREASE STORM COVERAGE TO SCATTERED DOWN TO BARSTOW AND TWENTYNINE PALMS THIS AFTERNOON. THE REST OF THE TRENDS DETAILED IN THE PREVIOUS DISCUSSION LOOK OKAY. && .AVIATION...FOR MCCARRAN...WINDS LIKELY TO REMAIN LIGHT AND VARIABLE UNDER 8 KTS THE REMAINDER OF THE MORNING...THEN INCREASE TO 12-16KTS WITH GUSTS TO 25 KTS FROM THE SOUTH-SOUTHWEST BY NOON. SHOWER AND THUNDERSTORM ACTIVITY WILL BE FAIRLY LIMITED THE REMAINDER OF THE MORNING...BUT CANNOT BE COMPLETELY RULED OUT. CIGS OF 4-6K NEAR ANY SHOWER ACTIVITY TONIGHT...OTHERWISE SCT-BKN CLOUDS AT 6-8K FEET. CHANCES FOR SHRA/TSRA WILL INCREASE EARLY THIS AFTERNOON AND PEAK BETWEEN 20Z-23Z. CIGS OF 3-5K FEET ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS. STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS THESE STORMS...AS WELL AS REDUCED VSBY DUE TO HEAVY RAIN. SLIGHT CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY IN THE MOUNTAINS SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPED THIS MORNING AND WILL SLOWLY PUSH EAST ACROSS MAINLY SOUTHERN NEVADA TODAY AND INTO NORTHWEST ARIZONA LATE THIS AFTERNOON AND EVENING. THE STRONGEST THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN AND MOHAVE COUNTIES THROUGH THIS AFTERNOON. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-20 KTS WITH GUSTS 20-30 KTS IN MOST LOCATIONS BY THE AFTERNOON. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK...MAINLY FROM LAS VEGAS EAST. && .PREV DISCUSSION... 251 AM PDT SUN OCT 18 2015 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. TODAY...CONVECTION HAS BEEN INCREASING OVER THE PAST THREE HOURS AS EXPECTED ALONG A LINE FROM BARSTOW TO TONOPAH. THUS FAR...STORMS HAVE BEEN SOMEWHAT ISOLATED AND INTENSE...BUT SHORT RANGE GUIDANCE INDICATED THAT THE LINE SHOULD FILL IN SOMEWHAT THROUGH THE MORNING HOURS. THIS CONVECTION HAS DEVELOPED IN RESPONSE TO THE INTERACTION OF DIFFLUENT UPPER LEVEL FLOW AHEAD OF AN EJECTING SHORTWAVE AND MODERATELY UNSTABLE CONDITIONS WITH ANOMALOUSLY HIGH MOISTURE LEVELS. THIS LINE IS EXPECTED TO PUSH EAST ACROSS THE REGION TODAY. GUIDANCE HAS SPED UP THE EASTWARD PROGRESSION OF THIS LINE...WITH LAS VEGAS LIKELY UNDER THE GUN BETWEEN 15Z-21Z (8AM-2PM). BY MID TO LATE MORNING MORE WIDESPREAD...DIURNALLY AIDED CONVECTION IS EXPECTED TO BREAK OUT AHEAD OF THIS LINE ACROSS MOHAVE...EASTERN SAN BERNARDINO AND EASTERN CLARK COUNTIES. PRECIPITABLE WATER VALUES OF 1.00-1.50" ARE ALREADY IN PLACE ACROSS THE REGION. THIS IS WELL ABOVE RECORD LEVELS FOR THE MONTH (FOR REFERENCE...THE PREVIOUS OCTOBER RECORD WAS 1.07" AND THE 90TH PERCENTILE FOR THE DATE IS 0.65"). STORM MOTION TODAY WILL TO THE NNE AT AROUND 20 MPH...HOWEVER CONDITIONS SHOULD BE FAVORABLE FOR TRAINING STORMS...ESPECIALLY TO THE NORTH-NORTHEAST OF HIGHER TERRAIN FEATURES. ALL OF THIS MEANS THE THE PRIMARY THREAT WITH STORMS TODAY WILL BE FLASH FLOODING AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE TODAY COURTESY OF 0-6KM SHEAR VALUES OF 25-40KTS...WHICH MAY ALSO AID IN STORM ORGANIZATION. MUCH OF THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE AREA OVERNIGHT...THOUGH LINGERING CHANCES WILL REMAIN ACROSS AT LEAST LINCOLN AND MOHAVE COUNTIES. MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO HELP DIG TODAYS UPPER LEVEL LOW FURTHER SOUTH...LEAVING AT LEAST THE EASTERN HALF OF THE FORECAST AREA (FROM LAS VEGAS EAST) WITH CHANCES FOR ADDITIONAL STORMS. TUESDAY AND WEDNESDAY...MONDAY'S SHORTWAVE SHOULD ALLOW THE UPPER LEVEL LOW TO WRAP UP AND BECOME CENTERED NEAR YUMA. THIS IS LIKELY TO RESULT IN INCREASED NORTHERLY FLOW ACROSS THE REGION...AND GUSTY NORTH WINDS ARE LIKELY IN FAVORED AREAS SUCH AS THE COLORADO RIVER VALLEY. DESPITE THIS...MOISTURE WILL CONTINUE TO LINGER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA AND CHANCE FOR STORMS WILL CONTINUE...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN OF CLARK...MOHAVE...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES. .LONG TERM...THURSDAY THROUGH SATURDAY. PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...ADAIR AVIATION...GORELOW PREV DISCUSSION...WOLCOTT FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Oct 18, 11:04 AM PDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1104 AM PDT SUN OCT 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD 4 ESE AMARGOSA VALLEY 36.63N 116.33W
10/18/2015 NYE NV DEPT OF HIGHWAYS
THE NEVADA DOT REPORTED THAT US HIGHWAY 95 WAS CLOSED IN
BOTH DIRECTIONS BETWEEN MILE MARKERS 26 AND 27 DUE TO
FLASH FLOODING.
&&
JALocal storm report, Oct 18, 2:21 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 PM PDT SUN OCT 18 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLASH FLOOD 10 SW MERCURY 36.56N 116.12W
10/18/2015 NYE NV DEPT OF HIGHWAYS
SR-160/BLUE DIAMOND ROAD CLOSED IN BOTH
DIRECTIONS IN THE AREA OF MILE MARKER 36.0
(APPROXIMATELY ONE MILE SOUTH OF US95); DUE
TO SEVERE FLOODING. VIA NDOT
&&
CFSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 1:23 AM PDT | Severe Thunderstorm Warning | VEF | Inyo | 37 min |
| Oct 18, 1:26 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 1:53 AM PDT | Severe Thunderstorm Warning | VEF | Inyo | 37 min |
| Oct 18, 2:48 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 8:06 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
| Oct 18, 11:50 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 12:25 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Oct 18, 2:18 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Oct 18, 2:46 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 3:07 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Oct 18, 3:35 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 4:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.